Minnesota, 2018

Hail and Damaging Winds in Minnesota, June 30, 2018

June 30, 2018 · NWS DLH · 10 events in 3 counties and zones

Low pressure moving into the Red River Valley along with attendant warm and cold fronts, led to the development of storms in eastern North Dakota and western Minnesota the evening of the 29th. These storms then pushed east south of the warm front across northern Minnesota during the early morning hours of the 30th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Low pressure moving into the Red River Valley along with attendant warm and cold fronts, led to the development of storms in eastern North Dakota and western Minnesota the evening of the 29th. These storms then pushed east south of the warm front across northern Minnesota during the early morning hours of the 30th. The line of storms featured a bow echo leading to numerous wind damage reports. Lightning also struck a cabin injuring a person sleeping inside the cabin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 29, 11:07 PM CST, 53 minutes earlier.

Area forecast discussion, Jun 29, 11:07 PM CST, 53 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1207 AM CDT Sat Jun 30 2018

.UPDATE...
Issued at 809 PM CDT Fri Jun 29 2018

Updated due to the end of the Beach Hazards Statement and the Heat
Advisory. Conditions for both will improve through the night.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 348 PM CDT Fri Jun 29 2018

Our active weather pattern will continue through the day Saturday,
with more chances for strong to severe thunderstorms. The overall
synoptic pattern doesn't change much through the short-term period,
with a longwave trough meandering over the Intermountain West
states, with a large scale ridge over the eastern half of the CONUS.
This meridional flow will lead to several shortwave impulses
ejecting from the parent trough and across the upper Mississippi
River Valley. Hot and humid conditions will persist through the
day Saturday, which will lead to plenty of instability to fuel
thunderstorms, some of which could be strong to severe, late this
evening and overnight. A strong cap was in place today due to the
very warm low-level thermal profile, but this cap is expected to
erode this evening and overnight, which will allow convection to
develop. MUCAPE between the GFS, NAM, and GEM models are all
within the 2000 to 3000+ J/kg range, so plenty of instability to
tap into. A 40 to 50 knot low-level jet will also be present over
the region to advect additional warm, moist air. Moreover, 0-6 km
bulk shear will range between 30 to 40 knots, which will help
support organized updrafts. The CAMs give a bit of uncertainty
regarding how thunderstorms will evolve overnight, with the HRRR,
NMM, and ARW models all progging convective initiation around 05z
tonight and propagating it across northeast Minnesota. However,
the 29.18z NAMNest shows more widespread convection along the nose
of the low-level jet. Confidence is good that strong to severe
convection will develop...the question is where. With that said,
the main threats will be damaging winds and large hail once again,
given the progged convective modes and the large instability
overhead. A tornado can't be ruled out either, given the curved
hodographs and 0-1 km storm-relative helicity in the 150 to 250
m2/s2 range. Some flash flooding cannot be ruled out either, given
the repeated rounds of storms over the region.

The surface low pressure will then translate eastward, which will
bring the low-level baroclinic zone eastward. The low-level jet
will weaken during the day Saturday, so activity will eventually
wind down Saturday morning, similar to what occurred this morning.
However, the latest runs of the NAMNest and NMM models prog
convection firing up along the thermal gradient over northwest
Wisconsin Saturday afternoon. This is very conditional considering
the activity for tonight will impact the environment and how
supportive it is for this convection, so the areal coverage of
forecast PoPs will likely need to be changed. On the eastern
sector of the baroclinic zone, high temperatures will again rise
into the middle to upper 80s over northwest Wisconsin, with heat
indices in the upper 90s, mainly over Iron, Price, Sawyer, and
Ashland counties. This is not quite hitting Heat Advisory
criteria, so will hold off for now on issuing one for Saturday.
However, given how close we are to criteria in these areas, one
may be warranted.

.LONG TERM...(Saturday night through Friday)
Issued at 318 PM CDT Fri Jun 29 2018

The area continues to reside well under an upper level ridge
throughout the extended which will keep temperatures and moisture
levels well above normal. Any short waves that pass over/near the
ridge or any other forcing mechanism may release the instability
caused by the heat/moisture combo. So, thunderstorm chances will
continue through the extended period. Tuesday through Thursday looks
like the most active period as a strong ridge builds afterwards.
Most of the forecast again depends on how the near-term convection
plays out and disrupts the mass fields.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1207 AM CDT Sat Jun 30 2018

The active weather pattern will persist throughout the TAF
period. The first batch of showers and thunderstorms is expected
overnight and into early in the day Saturday. Some of the storms
could be strong to severe overnight. The next chance of
thunderstorms would be later Saturday and Saturday evening,
especially at KDLH and KHYR. Areas of MVFR/IFR CIG's and VSBY's
can be expected with the strongest storms.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  64  81  61  76 /  60  30  30  40
INL  65  79  59  77 /  60  30  20  20
BRD  72  82  63  79 /  70  20  30  30
HYR  73  89  65  77 /  30  60  60  60
ASX  61  85  60  77 /  60  50  60  60

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

UPDATE...DAP
SHORT TERM...JTS
LONG TERM...Wolfe
AVIATION...JJM
Hazardous weather outlook, Jun 29, 7:17 PM CST, 4 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
817 PM CDT Fri Jun 29 2018

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-010130-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
817 PM CDT Fri Jun 29 2018

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

Another round of strong to severe thunderstorms is possible
tonight as an area of low pressure moves through northern
Minnesota and into northwest Ontario. Large hail, damaging winds,
and torrential rain are possible. A tornado may be possible
overnight as well.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance for thunderstorms Sunday. Some storms could be
strong to severe and heavy rainfall may also cause flooding.
Thunderstorms are possible again Tuesday through Thursday with
Thursday being the most likely day to see stronger storms.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotters may be needed tonight.

LSZ121-140>148-010130-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
817 PM CDT Fri Jun 29 2018

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Tonight

There is a chance of thunderstorms across western Lake Superior
overnight. Some storms could be strong to severe.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are possible Tuesday through Thursday with Thursday
being the most likely day to see stronger storms.

DAP

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Jun 29, 7:58 PM CST, 4 hours 2 minutes before
Special Weather Statement
National Weather Service Duluth MN
858 PM CDT FRI JUN 29 2018

MNZ037-300230-
Carlton/South St. Louis-
858 PM CDT FRI JUN 29 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ST. LOUIS AND
NORTHEASTERN CARLTON COUNTIES...

At 858 PM CDT, a strong thunderstorm was over Scanlon, or near
Cloquet, moving northeast at 45 mph.

Wind gusts up to 40 mph, dime-size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.

This storm will be near...
  Proctor around 910 PM CDT.
  Superior, Hermantown and Pike Lake Near Duluth around 915 PM CDT.
  City of Rice Lake around 925 PM CDT.
  Duluth, French River and Island Lake around 930 PM CDT.

Other locations impacted by this storm include Cody, Billings Park,
Gary New Duluth, Morgan Park, Lakeside-Lester Park, Spirit Valley,
Central Hillside, Jay Cooke State Park, Norton Park, and Esko.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

LAT...LON 4670 9257 4703 9213 4700 9199 4688 9184
      4678 9203 4676 9201 4673 9208 4674 9212
      4669 9215 4670 9215 4671 9217 4669 9216
      4664 9225 4666 9229 4662 9229 4657 9240
TIME...MOT...LOC 0158Z 228DEG 39KT 4669 9240

DAP
Local storm report, Jun 29, 8:09 PM CST, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
909 PM CDT FRI JUN 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             3 W CARLTON             46.66N 92.48W
06/29/2018  E0.50 INCH       CARLTON            MN   NWS EMPLOYEE

            PEA TO MARBLE SIZED HAIL.

&&

KC
Special weather statement, Jun 29, 11:08 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Duluth MN
1208 AM CDT SAT JUN 30 2018

MNZ033-034-300545-
Crow Wing-South Cass-
1208 AM CDT SAT JUN 30 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN CASS AND
WESTERN CROW WING COUNTIES...

At 1207 AM CDT, strong thunderstorms were along a line extending from
near Verndale, to near Baxter, and moving north at 45 mph.

Wind gusts up to 40 mph, dime-size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with these
storms.

Locations impacted include...
Brainerd, Baxter, Breezy Point, Pequot Lakes, Crosslake, Nisswa, Pine
River, Emily, Pillager, Fifty Lakes, Poplar, Fort Ripley, Leader,
Gull Lake, Merrifield, Saint Mathias, Sylvan, Lake Shore, East Gull
Lake, and Mission.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

LAT...LON 4680 9479 4677 9393 4616 9421 4616 9438
      4618 9437 4623 9439 4628 9434 4629 9435
      4633 9441 4633 9446 4630 9454 4633 9460
      4633 9462 4636 9467 4635 9472 4638 9473
      4638 9476 4639 9478
TIME...MOT...LOC 0507Z 198DEG 40KT 4639 9492 4632 9434

DAP
Special weather statement, Jun 29, 11:35 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Duluth MN
1235 AM CDT SAT JUN 30 2018

MNZ025-034>036-300600-
Northern Aitkin-Crow Wing-North Cass-South Aitkin-
1235 AM CDT SAT JUN 30 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL AITKIN...
SOUTHEASTERN CASS AND NORTHEASTERN CROW WING COUNTIES...

At 1235 AM CDT, an area of strong thunderstorms was over Cuyuna, or
16 miles northeast of Brainerd, moving northeast at 30 mph.

Wind gusts up to 40 mph, half-inch hail, heavy downpours, and
occasional cloud to ground lightning can be expected with these
storms.

These storms will be near...
  Aitkin around 1250 AM CDT.

Other locations impacted by these storms include Waukenabo, Cedar
Lake, Wolford, Little Pine, Riverton, Cuyuna Country State Park,
Esquagamah Lake, White Elk Lake, Waldeck, and Trommald.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

LAT...LON 4688 9388 4680 9350 4640 9377 4646 9408
TIME...MOT...LOC 0535Z 208DEG 28KT 4650 9393

DAP
Special weather statement, Jun 29, 11:41 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Duluth MN
1241 AM CDT SAT JUN 30 2018

MNZ021-300615-
Southern Cook/North Shore-
1241 AM CDT SAT JUN 30 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL COOK COUNTY...

At 1240 AM CDT, an area of strong thunderstorms was over Grand
Marais, moving northeast at 30 mph.

Wind gusts up to 35 mph, half-inch hail, heavy downpours, and
occasional cloud to ground lightning can be expected with these
storms.

Locations impacted include...
Grand Marais, Hovland, Tom Lake, Judge C. R. Magney State Park, Judge
Magney State Park, and Devil Track Lake.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

LAT...LON 4783 8989 4779 8997 4770 9038 4781 9046
      4801 8996 4785 8984
TIME...MOT...LOC 0540Z 243DEG 26KT 4776 9030

DAP
Special weather statement, Jun 29, 11:46 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Duluth MN
1246 AM CDT SAT JUN 30 2018

MNZ025-033-034-300615-
Crow Wing-North Cass-South Cass-
1246 AM CDT SAT JUN 30 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN CASS AND
WESTERN CROW WING COUNTIES...

At 1246 AM CDT, strong thunderstorms were along a line extending from
near Poplar, to 6 miles northwest of Cuyuna, and moving north at 25
mph.

Wind gusts up to 35 mph, half-inch hail, heavy downpours, and
occasional cloud to ground lightning can be expected with these
storms.

Locations impacted include...
Brainerd, Baxter, Breezy Point, Pequot Lakes, Crosslake, Nisswa, Pine
River, Emily, Pillager, Fifty Lakes, Backus, Poplar, Fort Ripley,
Outing, Leader, Gull Lake, Merrifield, Saint Mathias, Sylvan, and
Lake Shore.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

LAT...LON 4680 9479 4680 9466 4691 9466 4689 9387
      4616 9421 4616 9437 4618 9437 4623 9439
      4627 9434 4630 9436 4633 9443 4630 9454
      4633 9462 4636 9467 4635 9472 4638 9473
      4639 9478
TIME...MOT...LOC 0546Z 197DEG 22KT 4662 9479 4657 9403

DAP

The radar

The Duluth radar (KDLH), 162 km away, was scanning. The volume nearest the first event began at 05:58 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Crow Wing

When
June 30, 12:00 AM CST
Where
Crow Wing County, 0.47 mi E of (P39)pequot Lakes
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.600, -94.310

Two large oak trees were blown down on Olson Street. Many trees were blown down around Pequot Lakes.

Lightning, Cass

When
June 30, 12:05 AM CST
Where
Cass County, 5.46 mi ENE of Gull Lake
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
46.424, -94.271

Lightning struck a cabin just north of the Brainerd International Raceway. It went through the roof and struck a 15 year-old boy who was lying in bed before passing through the boxspring of the bed and exiting the cabin through an electrical outlet. The boy received superficial injuries. The bed he was on started on fire and there was damage to the electrical system of the cabin and an air conditioner.

Thunderstorm Wind, Crow Wing

When
June 30, 12:21 AM CST
Where
Crow Wing County, 2.82 mi SW of Shepard
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
46.190, -94.160

Multiple large trees were blown down with some uprooted and snapped. A shed was damaged. The wind damage extended a couple miles northeast.

Hail, Crow Wing

When
June 30, 12:25 AM CST
Where
Crow Wing County, 5.2 mi SSW of Lake Hubert
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
46.430, -94.290

Thunderstorm Wind, Crow Wing

When
June 30, 12:26 AM CST
Where
Crow Wing County, 3.16 mi SE of Brainerd
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
46.340, -94.150

Eight trees were blown down with some uprooted and snapped. A shed was destroyed and corral fencing was blown over.

Thunderstorm Wind, Crow Wing

When
June 30, 12:26 AM CST
Where
Crow Wing County, 2.13 mi NNE of Shepard
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
46.250, -94.110

Numerous trees were blown down on Highway 25.

Thunderstorm Wind, Crow Wing

When
June 30, 12:26 AM CST
Where
Crow Wing County, 1.46 mi NNE of Shepard
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
46.240, -94.110

Thunderstorm winds snapped trees near their bases.

Thunderstorm Wind, Crow Wing

When
June 30, 12:42 AM CST
Where
Crow Wing County, 0.69 mi N of Crosby
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.490, -93.950

Multiple 6 to 8 inch diameter trees were blown down in Crosby.

Thunderstorm Wind, Carlton

When
June 30, 1:56 AM CST
Where
Carlton County, 0.48 mi W of Barnum
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.500, -92.690

Many trees were blown down in Barnum. One of the larger trees was estimated to be 16 inches in diameter.

Hail, Carlton

When
June 30, 2:25 AM CST
Where
Carlton County, 1.38 mi S of Cloquet
Measured
1 in hail
Reported by
Public
Coordinates
46.700, -92.450

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 763627, 763633, 763626, 763623, 763625, 763628, 763630, 763624, 763620, 763619.